Format

Send to

Choose Destination
Gastroenterology. 1990 Feb;98(2):486-9.

Cessation of Cryptosporidium-associated diarrhea in an acquired immunodeficiency syndrome patient after treatment with hyperimmune bovine colostrum.

Author information

1
Division of Tropical Public Health, Uniformed Services University of the Health Sciences, Bethesda, Maryland.

Abstract

Cryptosporidium is a parasite of the human gastrointestinal tract that can cause life-threatening diarrhea in immunodeficient patients. Although more than 80 agents have been tried with occasional anecdotal success, treatment remains primarily limited to hydration. A 38-yr-old homosexual man with antibody to human immunodeficiency virus and Cryptosporidium-related diarrhea is described. The patient excreted 6-12 L of stool per day for at least 3 mo, 2 of them spent in the hospital. Trials with more than 6 antidiarrheal medications were ineffective. The patient received bovine colostrum hyperimmune to Cryptosporidium by direct duodenal infusion. During infusion, the patient's fecal output decreased to less than 2 L per day, and 48 h after treatment, stools were formed and oocysts to Cryptosporidium were absent. The patient remained asymptomatic for 3 mo. Hyperimmune bovine colostrum offers an exciting new therapy for cryptosporidiosis; controlled trials to establish efficacy should be undertaken and the active factor(s) characterized.

PMID:
2295405
DOI:
10.1016/0016-5085(90)90842-o
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center